Alert archive / Alaska / Blizzard Warnings in 2010

Blizzard Warning 4, NWS Anchorage, AK

February 8, 2010

NWS Anchorage, AK issued this blizzard warning at Feb 8, 2010, 5:45 PM AKST. It took effect at Feb 9, 2010, 1:00 AM AKST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2010, 5:45 PM AKST (02:45 UTC)
In effect from
Feb 9, 2010, 1:00 AM AKST
Expired
Feb 9, 2010, 4:06 PM AKST
In force
15 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WWAK41 PAFC 090245
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
545 PM AKST MON FEB 8 2010

AKZ125-091545-
/X.UPG.PAFC.BZ.A.0006.100209T0900Z-100209T2200Z/
/X.NEW.PAFC.BZ.W.0004.100209T1000Z-100210T0300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
545 PM AKST MON FEB 8 2010

...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 6 PM AKST TUESDAY FOR
TURNAGAIN PASS TO EASTERN TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 6 PM AKST TUESDAY FOR
TURNAGAIN PASS TO EASTERN TURNAGAIN ARM. THE BLIZZARD WATCH IS NO
LONGER IN EFFECT.

A STRONG WEATHER FRONT APPROACHING THE WESTERN GULF OF ALASKA
WILL PRODUCE STRONG EAST WINDS WITH POSSIBLE GUSTS TO 60 TO 75 MPH
THROUGH TURNAGAIN PASS TO EASTERN TURNAGAIN ARM. STRONG WINDS
COMBINED WITH SNOW WILL PRODUCE BLIZZARD CONDITIONS WITH BLOWING
SNOW FROM TURNAGAIN PASS...THROUGH PORTAGE VALLEY...TO EASTERN
TURNAGAIN ARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ145-091545-
/X.CON.PAFC.WW.Y.0002.100209T0900Z-100210T1400Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
545 PM AKST MON FEB 8 2010

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 5 AM AKST WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 5 AM AKST WEDNESDAY. 

A SERIES OF STRONG WEATHER FRONTS WILL APPROACH THE REGION FROM
THE SOUTH AND WEST OVER THE NEXT COUPLE OF DAYS. SNOW...
OCCASIONALLY MODERATE TO HEAVY...WILL FALL ACROSS THE EASTERN
SLOPES OF THE ALEUTIAN AND ALASKA RANGES. SNOW SHOULD DEVELOP
AFTER MIDNIGHT TONIGHT AND LAST THROUGH EARLY WEDNESDAY MORNING.
MAXIMUM SNOWFALL AMOUNTS OF 15 TO 25 INCHES WEST OF THE PARKS
HIGHWAY ARE POSSIBLE THROUGH LATE TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
866 
WWAK41 PAFC 091345
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
445 AM AKST TUE FEB 9 2010

AKZ125-100300-
/X.CON.PAFC.BZ.W.0004.000000T0000Z-100210T0300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
445 AM AKST TUE FEB 9 2010

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS
EVENING THROUGH PORTAGE VALLEY AND TURNAGAIN ARM...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS
EVENING. 

A STRONG WEATHER FRONT APPROACHING THE WESTERN GULF OF ALASKA
WILL PRODUCE STRONG EAST WINDS WITH POSSIBLE GUSTS TO 60 TO
75 MPH THROUGH TURNAGAIN PASS TO EASTERN TURNAGAIN ARM. STRONG
WINDS COMBINED WITH SNOW WILL PRODUCE BLIZZARD CONDITIONS WITH
BLOWING SNOW FROM TURNAGAIN PASS...THROUGH PORTAGE VALLEY...TO
EASTERN TURNAGAIN ARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ145-100300-
/X.CON.PAFC.WW.Y.0002.000000T0000Z-100210T1400Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
445 AM AKST TUE FEB 9 2010

...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM
AKST WEDNESDAY FOR WEST OF THE PARKS HIGHWAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM AKST
WEDNESDAY. 

A SERIES OF STRONG WEATHER FRONTS WILL APPROACH THE REGION FROM
THE SOUTH AND WEST OVER THE NEXT COUPLE OF DAYS. SNOW...
OCCASIONALLY MODERATE TO HEAVY...WILL FALL ALONG THE EASTERN
SLOPES OF THE ALEUTIAN AND ALASKA RANGES. SNOW WILL LAST THROUGH
EARLY WEDNESDAY MORNING. TOTAL SNOWFALL AMOUNTS OF 12 TO 25
INCHES WEST OF THE PARKS HIGHWAY ARE POSSIBLE THROUGH WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
388 
WWAK41 PAFC 100106
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
406 PM AKST TUE FEB 9 2010

AKZ125-100215-
/X.CAN.PAFC.BZ.W.0004.000000T0000Z-100210T0300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
406 PM AKST TUE FEB 9 2010

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING FOR EAST TURNAGAIN PASS TO TURNAGAIN ARM.

TEMPERATURES HAVE WARMED AND VISIBILITIES HAVE IMPROVED ENDING THE
BLIZZARD. STRONG EAST WINDS OF 30 TO 45 MPH WILL CONTINUE THROUGH
THIS EVENING THEN TAPER OFF TOWARDS MORNING. 

$$

AKZ145-101400-
/X.CON.PAFC.WW.Y.0002.000000T0000Z-100210T1400Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
406 PM AKST TUE FEB 9 2010

...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM
AKST WEDNESDAY WEST OF THE PARKS HIGHWAY...

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM
AKST WEDNESDAY FOR THE SUSITNA VALLEY WEST OF THE PARKS HIGHWAY.

A STRONG WEATHER FRONT IS APPROACHING THE REGION. ADDITIONAL
SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED BY WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 8, 5:00 PM AKST, 45 minutes earlier.

Area forecast discussion, Feb 8, 5:00 PM AKST, 45 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AKST MON FEB 8 2010

.MODEL DISCUSSION...MODEL INITIALIZATION ON SYNOPTIC SCALE FEATURES
SEEM REASONABLE. ALTHOUGH MODELS ARE LIKELY TO HAVE TROUBLE WITH
CURRENT MULTI-LOW COMPLEX PATTERN...THE NAM AND ECMWF SEEM FOR THE
TIME BEING TO BE THE BEST CHOICE IN THE SHORT TERM.

.UPPER LEVELS...
LONG WAVE EXTENDING SE ACROSS THE MAINLAND MOVES EAST THROUGH
TONIGHT. SHORT WAVE RIDGE OVER THE GULF THIS AFTERNOON MOVES INTO
WESTERN CANADA TUE. MAIN LOW COMPLEX SOUTH OF THE ALEUTIANS BROADENS
WITH SEVERAL SMALLER FEATURES EXTENDING FROM THE CENTRAL ALEUTIANS/
EASTERN BERING SEA TO SOUTHCENTRAL ALASKA BY WED EVENING. TRACKING
CURRENT AND DEVELOPING SURFACE FEATURES UNDER THIS PATTERN WILL BE
THE MAIN FORECAST CHALLENGE.

.SHORT TERM FORECAST...
.EAST...MESO LOW OVER PRINCE WILLIAM SOUND SHOULD WEAKEN THROUGH THIS
AFTERNOON. A STRONG WEATHER FRONT ASSOCIATED WITH A DEVELOPING LOW
SOUTH OF THE AK PEN WILL MOVE INTO THE NORTHERN GULF OF ALASKA
TONIGHT. STRONG EASTERLY FLOW AHEAD OF FRONT WILL BRING STORMS TO
GALE FORCE WINDS INTO THE GULF THIS AFTERNOON AND TONIGHT WITH
WARNING LEVEL WINDS IN KODIAK LATE THIS AFTERNOON AND EASTERN KENAI
TONIGHT. WINDS SHOULD DIMINISH OVER KODIAK EARLY TUE MORNING AS THE
FRONT PUSHES NORTH. SNOW OVER KODIAK THIS AFTERNOON SHOULD MIX WITH
RAIN THIS EVENING AND GO ALL RAIN TUE MORNING. TEMPS WILL SLOWLY RISE
OVER SOUTHCENTRAL TUE WITH WARM ADVECTION AHEAD OF FRONT ENTERING THE
GULF. PRECIPITATION LIKELY TO START AS SNOW OVER THE GULF THEN SHOULD
MIX WITH RAIN IN THE AFTERNOON TUE. BLIZZARD POTENTIAL INLAND ZONE
125 IS REASONABLE TONIGHT AS STRONG WINDS WILL ACCOMPANY FALLING
SNOW. CONDITIONS SHOULD IMPROVE TUE AFTERNOON AS TEMPS WARM. WARMING
WILL CONTINUING THROUGH MID WEEK WITH GENERALLY SOUTHEASTERLY FLOW.

.WEST...
STRONG LOW NEAR DUTCH THIS AFTERNOON ROTATES NORTH AND WEST AROUND
PATTERN COMPLEX SOUTH OF ALEUTIANS. ASSOCIATED FRONT EXTENDING ACROSS
THE AK PEN MOVES INTO SW ALASKA TONIGHT. SNOW AND STRONG WINDS WITH
THESE FEATURES IS PRODUCING BLIZZARD CONDITIONS IN THE PRIBILOFS AND
WILL BRING THE SAME TO SW ALASKA LATER THIS AFTERNOON AND TONIGHT.
SECONDARY FEATURE DEVELOPING ALONG FRONTAL BOUNDARY SOUTH OF THE AK
PEN THIS AFTERNOON STRENGTHENS AS IT MOVES TO THE EASTERN BERING SEA
TUE AFTERNOON. BLIZZARD CONDITIONS SHOULD END OVER THE BRISTOL BAY
ZONE TUE AS TEMPS WARM. COLD AIR WILL BE SLOW TO ERODE OVER THE
KUSKOKWIM DELTA...SO BLIZZARD CONDITIONS MAY HOLD THROUGH TUE
AFTERNOON.

.LONG TERM FORECAST...UNSETTLED WEATHER CONTINUES FOR THE ENTIRE AREA
FOR MUCH OF THE WEEK. AS THE LARGE LOW COMPLEX SLOWLY BREAKS INTO
MULTIPLE LOWS...WAVES OF RAIN AND SNOW SHOWERS AS WELL AS GUSTY WINDS
WILL IMPACT THE EASTERN ALEUTIANS AND SOUTHWEST ALASKA AND EVEN INTO
COASTAL LOCATIONS IN THE GULF.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...
MARINE...STORM 120 130 132 138 150 155 160 165 175 179
         GALE 125 127 128 129 140 165 172 180 176 180 185
         HEAVY FREEZING SPRAY 129 160 179
FIRE WEATHER...NONE.

RMC FEB 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:00 PM AKSTGale WarningAFC12 hr
Feb 8, 4:00 PM AKSTSmall Craft AdvisoryAFC7 days
Feb 8, 4:00 PM AKSTStorm WarningAFC12 hr
Feb 8, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 8, 4:29 PM AKSTHigh Wind WatchAFC12 hr
Feb 8, 4:31 PM AKSTWinter Weather AdvisoryAFC36 hr
Feb 8, 11:55 PM AKSTHurricane Force Wind WarningAFC4 hr
Feb 8, 11:55 PM AKSTStorm WarningAFC4 hr
Feb 8, 11:55 PM AKSTHeavy Freezing Spray WarningAFC4 hr
Feb 9, 4:00 AM AKSTBrisk Wind AdvisoryAFC48 hr
Feb 9, 4:00 AM AKSTGale WarningAFC36 hr
Feb 9, 4:00 AM AKSTGale WarningAFC24 hr
Feb 9, 4:00 AM AKSTGale WarningAFC12 hr
Feb 9, 4:00 AM AKSTGale WarningAFC4 days
Feb 9, 4:00 AM AKSTSmall Craft AdvisoryAFC48 hr
Feb 9, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Feb 9, 4:00 AM AKSTStorm WarningAFC24 hr
Feb 9, 6:00 AM AKSTStorm WarningAFC10 hr

Nearby

Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.